Massachusetts, 2008Hail and Damaging Winds in Massachusetts, July 19, 2008
July 19, 2008 · NWS ALY · 5 events in 1 county or zone
A hot, humid and unstable air mass contributed to the development of isolated severe thunderstorms across portions of western Massachusetts during Saturday afternoon on July 19th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A hot, humid and unstable air mass contributed to the development of isolated severe thunderstorms across portions of western Massachusetts during Saturday afternoon on July 19th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 19, 12:45 PM EST, 47 minutes earlier.
Area forecast discussion, Jul 19, 12:45 PM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
145 PM EDT SAT JUL 19 2008
.SYNOPSIS...
A VERY WARM AND HUMID AIR MASS WILL REMAIN ACROSS EASTERN
NEW YORK AND WESTERN NEW ENGLAND THROUGH THE WEEKEND. A WEAKENING
COLD FRONT WILL DROP INTO NORTHERN PARTS OF THE REGION THIS
AFTERNOON AND BECOME STATIONARY. A WAVE OF LOW PRESSURE IS
FORECAST TO DEVELOP ALONG THE FRONT ON SUNDAY...WHICH WILL RESULT
IN A BETTER CHANCE FOR MORE WIDESPREAD COVERAGE OF SHOWERS AND
THUNDERSTORMS LASTING INTO MONDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED. PARAMETERS STILL LOOK
SIMILAR TO YESTERDAY...EXCEPT WIND FIELDS A BIT WEAKER.
STILL...WITH THE INSTABILITY PRESENT...SOME LARGE HAIL AND WET
MICROBURSTS ARE POSSIBLE...AS WELL AS SOME SHORT LINE SEGMENTS
THAT COULD HAVE SOME WIND. VIL OF DAY STILL LOOKS TO BE IN MID
50S FOR ANY POTENTIAL MARGINAL SEVERE HAIL. SOME LITTLE LINE
SEGMENTS ALREADY SEEN ON AREA RADARS PARALLEL TO MEAN WIND
FLOW...SO WILL KEEP A CLOSE EYE ON RADAR.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
SUNDAY AFTERNOON INTO MONDAY LOOKS TO BE THE MOST ACTIVE PERIOD
AS FIRST THE FRONTAL BOUNDARY STARTS TO LIFT BACK NORTH AS A WARM
FRONT ON SUNDAY AS A WAVE OF LOW PRESSURE ADVANCING EASTWARD
ACROSS THE CENTRAL GREAT LAKES MOVES ALONG IT AND THEN MOISTURE
FROM THE TROPICAL SYSTEM GETS DRAWN INTO THE MIX AS FRONTAL
BOUNDARY SAGS SOUTHEAST ONCE AGAIN AND STALLS JUST SOUTHEAST OF FA.
HIGHS ON SUNDAY EXPECTED TO BE 5 TO 10 DEGREES LOWER THAN TODAY AS
EVEN THOUGH HUMIDITY WILL REMAIN HIGH...MORE CLOUD COVER AND MORE
NUMEROUS SHOWERS AND THUNDERSTORMS WILL KEEP A LID ON TEMPS WITH
HIGHS GENERALLY IN THE MID 70S TO MID 80S.
MAJOR DIFFERENCES STILL EXIST BETWEEN NAM/GFS/ECMWF REGARDING THE
EVENTUAL TRACK OF SURFACE WAVE AND ITS INCORPORATION INTO OR
IMPACT ON STALLED FRONTAL BOUNDARY AND WILL NOT GO THROUGH ALL OF
THE SCENARIOS AS THEY CHANGE FROM ONE MODEL RUN TO THE NEXT.
SEVERAL THINGS ARE FAIRLY CERTAIN...THE FIRST BEING THAT PWATS
CONTINUE TO INCREASE FROM SUNDAY MORNING INTO MONDAY WITH VALUES
EXCEEDING 1.75-2.00 INCHES COMMON BY SUNDAY AFTERNOON AND
REMAINING HIGH THROUGH AT LEAST MONDAY. THE SECOND BEING STRONG
THETA E RIDGE IN PLACE ACROSS AT LEAST SOUTHEAST HALF OF FA FROM
SUNDAY AFTERNOON THROUGH MONDAY. THE THIRD BEING THAT AT LEAST
SOUTHEAST HALF APPEARS TO BE NEAR THE MID LEVEL JET ENTRANCE
REGION. ONE THING THAT NEEDS TO BE CONSIDERED IS THAT POTENTIAL
EXISTS FOR A PRE EVENT (HEAVY RAINFALL EVENTS PRECEDING TROPICAL
SYSTEMS) DURING THIS TIME FRAME WHICH WOULD FURTHER ENHANCE THE
ALREADY EXPECTED LOCALLY HEAVY RAINFALL. THIS WAS ONE OF THE CSTAR
II RESEARCH PROJECTS AND WHILE IT IS A LITTLE EARLY TO TRY AND
PINPOINT WHERE THIS WOULD OCCUR...PLACEMENT OF THETA E RIDGE WOULD
IMPLY THAT UPSLOPE AREAS FROM CATSKILLS TO LITCHFIELD
HILLS...BERKS AND SOUTHERN VERMONT MIGHT BE FAVORED. AT THIS POINT
IN TIME WILL INCLUDE ENHANCED WORDING IN ZONES FOR HEAVY RAINFALL
FROM SUNDAY AFTERNOON THROUGH MONDAY AND ALSO MENTION IN HWO THAT
POTENTIAL EXISTS FOR HEAVY RAINFALL AND IF CONDITIONS BECOME MORE
CERTAIN THEN A FLOOD WATCH OR FLASH FLOOD WATCH WILL BE ISSUED.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
500 HPA TROF WITH CLOSED LOW DOMINATES THE NORTHEASTERN STATES
TUESDAY THROUGH THURSDAY. GFS AND ECMWF IN GOOD AGREEMENT TUE
INTO WED AM...THEN ECMWF STALLS TROF OVER REGION THRU FRIDAY AM
WHILE GFS LIFTS IT OUT TO THE NE THRU THE MARITIMES. A WEAK
CANADIAN SFC HIGH BUILDS IN FROM THE WEST TUE NIGHT INTO WED...
AFTER WHICH A WAVE DEVELOPS ON THE FRONTAL BOUNDARY OVER THE OHIO
VALLEY WHICH MOVES NE INTO THE REGION FRIDAY...THEN SLOWLY MOVES
ITS WAY EAST INTO NEW ENGLAND. GFS IS QUITE GENEROUS WITH THE
RAINFALL FROM THIS SYSTEM...ONE TO TWO INCHES...WHILE ECMWF
HAS VERY LITTLE PRECIP. CERTAINLY A SYSTEM THAT BEARS WATCHING.
LOW TEMPS IN THE 50S AND 60S...HIGHS IN THE 70S AND 80S...FAIRLY
CLOSE TO SEASONAL NORMAL.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
SOME AREAS OF A LITTLE HAZE AROUND THE REGION...BUT NO REAL
RESTRICTIONS TO VISIBILITY THROUGH THIS AFTERNOON. SCATTERED
THUNDERSTORMS DEVELOPING ACROSS THE REGION...AND THERE WILL BE
SOME THUNDERSTORM ACTIVITY AT GFL...ALB AND POU...BUT THE TIMING
IS IN QUESTION AS THE SCENARIO IS STILL DEVELOPING. FOR
NOW...SUGGESTING SOME MVFR IN THUNDERSTORMS BETWEEN 19Z-22Z. WHEN
THUNDERSTORMS DO AFFECT THE AIRPORTS...THERE WILL BE SOME 30-60
MINUTE PERIODS OF MVFR...PERHAPS 15-30 MINUTES OF POTENTIAL
IFR...BUT NOT PUTTING IFR INTO THE TAFS UNTIL MORE DEFINITIVE
CONVECTIVE DEVELOPMENT AND MOVEMENT TAKES PLACE. ONCE RAIN ENDS
THIS EVENING...MIXED MID AND HIGH CLOUDS...AND SOME AREAS OF FOG
THROUGH SUNRISE. AFTER SUNRISE...SOME SCATTERED SHOWER ACTIVITY
AND MVFR CEILINGS POSSIBLE AROUND GFL AND ALB AS THE COLD FRONT
MAKES MORE DEFINITIVE PROGRESS THROUGH THE REGION...BUT FOR NOW
PUTTING VCSH WITH CB IN CLOUD GROUP TOMORROW MORNING.
OUTLOOK...
SUN-MON NIGHT...VFR LOWERING TO MVFR SUNDAY AND POSSIBILITY IFR
AT TIMES IN SHRA/TSRA.
MON NIGHT- WED ...VFR- MVFR WITH SCT SHRA/TSRA.
THU...VFR.
&&
.FIRE WEATHER...
A VERY WARM AND HUMID AIR MASS WILL REMAIN ACROSS EASTERN
NEW YORK AND WESTERN NEW ENGLAND THROUGH THE WEEKEND. A WEAKENING
COLD FRONT WILL DROP SOUTHWARD ACROSS OUR REGION TODAY AND
BECOME STATIONARY. A WAVE OF LOW PRESSURE IS FORECAST TO DEVELOP
ALONG THE FRONT ON SUNDAY.
RELATIVE HUMIDITY VALUES WILL FALL TO 35 TO 70 PERCENT TODAY WITH
THE LOWEST VALUES FAR SOUTHEAST ZONES AND HIGHEST VALUES FAR
NORTHWEST ZONES...RECOVER TO 85 TO 100 PERCENT TONIGHT...THEN
DROP TO BETWEEN 50 AND 70 PERCENT ON SUNDAY.
WINDS TODAY WILL BE WEST AT 5 TO 15 MPH...NORTHWEST AT 5 TO 15 MPH
TONIGHT AND LIGHT AND VARIABLE GENERALLY UNDER 5 MPH ON SUNDAY.
&&
.HYDROLOGY...
TYPICAL MID SUMMER CONDITIONS ARE EXPECTED TO CONTINUE THROUGH
THE PERIOD. RIVER LEVELS AND FLOWS ARE LOW WHICH IS TYPICAL OF
MID TO LATE SUMMER. A VERY STEAMY AIR MASS ALONG WITH ADDITIONAL
MOISTURE TRANSPORT FROM THE TROPICAL DEPRESSION OFF THE CAROLINA
COAST WILL BRING ABOUT THE POTENTIAL FOR TORRENTIAL RAIN FROM
THUNDERSTORMS...WHICH WILL BECOME MORE NUMEROUS SATURDAY NIGHT
AS THE FRONT STALLS OVER THE REGION...WITH PWATS WELL ABOVE 1.5
INCHES AND SW STEERING WINDS SUGGEST THAT TRAINING OF HP CELLS
WILL OCCUR...THUS COULD GET BANDS OF OVER 2 INCHES OF PRECIP.
SHOULD THESE BANDS OCCUR OVER THE RIGHT AREAS...SOME SMALLER
RIVERS COULD APPROACH OR EVEN REACH FLOOD. A MORE LIKELY FLOOD
PROBLEM WILL BE STREETS AND PARKING AREAS DURING AND IMMEDIATELY
AFTER HEAVY DOWNPOURS...WITH SHARP RISES TO NEAR BANKFULL
LEVELS FOR NEARBY STREAMS. AFTER A RELATIVELY QUIET MIDWEEK
THERE IS AGAIN A POTENTIAL FOR HEAVY RAIN AT THE END OF THE
WEEK AS WELL.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.
&&
SYNOPSIS...NAS
NEAR TERM...NAS/IAA
AVIATION...NAS
Hazardous weather outlook, Jul 19, 12:49 PM EST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
149 PM EDT SAT JUL 19 2008
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-201100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
149 PM EDT SAT JUL 19 2008
...SEVERE THUNDERSTORM WATCH 702 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE POSSIBLE FROM SUNDAY
THROUGH WEDNESDAY NIGHT. THUNDERSTORMS FROM SUNDAY AFTERNOON
THROUGH MONDAY ARE EXPECTED TO PRODUCE VERY HEAVY RAIN WITH THE
POTENTIAL FOR FLOODING. IF THE THREAT OF FLOODING BECOMES MORE
CERTAIN A FLOOD WATCH WILL LIKELY BE ISSUED.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS REQUESTED FOR THE FOLLOWING
COUNTIES...ALBANY...HERKIMER...SARATOGA...WARREN...FULTON...
MONTGOMERY...SCHENECTADY...WASHINGTON...HAMILTON...RENSSELAER...
SCHOHARIE...GREENE...COLUMBIA...ULSTER...DUTCHESS...BERKSHIRE...
LITCHFIELD...BENNINGTON AND WINDHAM.
In the hours before
Special weather statement, Jul 19, 1:11 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
211 PM EDT SAT JUL 19 2008
MAZ001-025-191845-
SOUTHERN BERKSHIRE MA-NORTHERN BERKSHIRE MA-
211 PM EDT SAT JUL 19 2008
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BERKSHIRE COUNTY
THROUGH 245 PM...
AT 206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
UP TO 45 MPH...AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR
PITTSFIELD...AND MOVING EAST AT AROUND 20 MPH.
THE THUNDERSTORM WILL BE NEAR...
8 MILES NORTH OF BECKET BY 235 PM EDT...
EAST WINDSOR BY 240 PM EDT.
WINDS OF THIS MAGNITUDE MAY BE STRONG ENOUGH TO DOWN TREE
LIMBS...AND PROPEL LOOSE OUTDOOR OBJECTS.
KL
Special weather statement, Jul 19, 1:15 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
215 PM EDT SAT JUL 19 2008
NYZ043-191830-
NORTHERN WASHINGTON NY-
215 PM EDT SAT JUL 19 2008
...A STRONG THUNDERSTORM WILL CONTINUE IN EXTREME NORTHERN
WASHINGTON COUNTY THROUGH 230 PM...
AT 211 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...UP TO HALF INCH HAIL...WINDS UP
TO 50 MPH...AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR
PUTNAM...AND MOVING EAST AT 25 MPH.
Thunderstorm Wind, Berkshire
- When
- July 19, 1:32 PM EST
- Where
- Berkshire County, Coltsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.470, -73.200
Five large trees were reportedly down near Coltsville, blocking Route 8, due to strong thunderstorm winds.
Thunderstorm Wind, Berkshire
- When
- July 19, 3:20 PM EST
- Where
- Berkshire County, 1.47 mi NNE of Richmond Furnace
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.390, -73.370
Trees were reported down on Route 295, approximately 5 miles west northwest of Lenox, due to strong thunderstorm winds.
Thunderstorm Wind, Berkshire
- When
- July 19, 3:35 PM EST
- Where
- Berkshire County, 1.53 mi W of New Lenox
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.400, -73.260
Several tree limbs were reported down approximately 4 miles south of Pittsfield due to strong thunderstorm winds. In addition, penny size hail was also reported during this thunderstorm.
Hail, Berkshire
- When
- July 19, 3:35 PM EST
- Where
- Berkshire County, 1.53 mi W of New Lenox
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.400, -73.260
Penny size hail was reported approximately 4 miles south of Pittsfield during a thunderstorm. In addition, several tree limbs were reported down due to strong thunderstorm winds.
Thunderstorm Wind, Berkshire
- When
- July 19, 3:50 PM EST
- Where
- Berkshire County, 1.23 mi NE of Washington
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.380, -73.100
Trees were reported down on Summit Hill Road, approximately 3 miles north northwest of Becket, due to strong thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Arizona, July 19, 20081 death · 2 events
- Tornadoes and Hail in Iowa, July 19 to 20, 2008$716,000 · EF1 · 19 events
- Damaging Winds and Lightning Strikes in Massachusetts, July 19, 2008$1.9 million · 53 kt wind · 14 events
- Tornado and Hail in North Dakota, July 19, 2008$1.1 million · EF0 · 20 events
- Tornado and Hail in Minnesota, July 19, 2008$300,000 · EF0 · 10 events
- Tornado in Wisconsin, July 19, 2008$75,000 · EF1 · 1 event
- Damaging Winds in Iowa, July 19, 2008$95,000 · 61 kt wind · 11 events
- Damaging Winds in Utah, July 19 to 20, 2008$80,000 · 56 kt wind · 4 events
- Damaging Wind in Missouri, July 19, 2008$80,000 · 61 kt wind · 1 event
- Damaging Wind in New York, July 19, 2008$35,000 · 50 kt wind · 1 event
- Hail and Damaging Wind in Montana, July 19, 2008$2,000 · 1.75 in hail · 23 events
- Damaging Winds in Connecticut, July 19, 2008$17,000 · 70 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122733, 122734, 122735, 122736, 122738.